Lancaster EPrints

Continuous curves from infinite Kempe linkages.

Owen, John C. and Power, Stephen C. (2009) Continuous curves from infinite Kempe linkages. Bulletin of the London Mathematical Society, 41 (6). pp. 1105-1111. ISSN 1469-2120

Full text not available from this repository.


In 1876 Kempe showed that any algebraic curve in the plane may be realised as the locus of one of the joints of a finite bar-joint linkage. An often cited illustration of this is that there is a linkage that can write a person's signature to any particular accuracy. An infinite analogue is established showing that any continuous curve in the plane is the curve of motion of a joint of an infinite bar-joint linkage. This is curious, as continuous curves can be space filling. Moreover, there is a single infinite linkage that simultaneously traces everybody's signature with no error whatsoever.

Item Type: Journal Article
Journal or Publication Title: Bulletin of the London Mathematical Society
Subjects: ?? qa ??
Departments: Faculty of Science and Technology > Mathematics and Statistics
ID Code: 26955
Deposited By: Mr Richard Ingham
Deposited On: 19 Aug 2009 10:19
Refereed?: Yes
Published?: Published
Last Modified: 15 May 2018 02:43
Identification Number:

Actions (login required)

View Item